FORT WAYNE, Ind. (WANE) – A new version of a synthetic drug led to a busy weekend for emergency responders in Fort Wayne. Officials with the Three Rivers Ambulance Authority said a recent recipe of ‘Spice’, or synthetic marijuana, that’s making its way around the community caused six patients during a 10 to 12 hour period over the weekend to be rushed to the hospital after suffering from serious side effects. There was also a case of an overdose on Monday.
Components of the synthetic drug change often which makes it hard for Spice to be regulated. Paramedics said symptoms from this batch of the drug are different from other cases they’ve dealt with in the past. TRAA Paramedic Supervisor, Michael Gillespie, said the drug causes people to lose their cognitive skills and motor functions.
“[The calls] are coming in as falls or unresponsive parties which we go on all the time…We generally don’t know that drugs are on board the person until we are right next to them or physically touching them,” Gillespie said. “That’s when they wake up and are out of control.”
He said the patient becomes almost unresponsive which can quickly change to extreme anxiousness.
“To the point where it’s fight or flight, and they’re panicking like we’re trying to hurt them, or they’re convinced that they’re going to die,” Gillespie said. “It can go from a peaceful scene to a very hostile environment.”
Paramedics have had to physically restrain some of the patients while still treating them for trauma as well as monitoring their vital signs. However, Gillespie said they haven’t had any critical cases, so far. He said it’s also hard to track down the origin of the drug because the incidents are spread out across the city, and they haven’t seen a pattern with any locations.